Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 207, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 20, 2002, 11:28 AM CDT for Adair County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2002, 11:28 AM CDT (16:28 UTC)
- Expired
- Aug 20, 2002, 12:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Adair County, IA
The radar
The Des Moines radar (KDMX), 78 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 4.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -472 J/kg
- Mixed-layer LCL
- 703 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.3
The text
As transmitted, in the capitals the NWS used until 2016.
134 WUUS53 KDMX 201628 SVRDSM IAC001-201715- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1128 AM CDT TUE AUG 20 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ADAIR COUNTY IN SOUTHWEST IOWA * UNTIL 1215 PM CDT * AT 1126 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER FONTANELLE...OR ABOUT 51 MILES WEST OF DES MOINES...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR GREENFIELD AROUND 1135 AM AND 7 MILES NORTH OF ORIENT AROUND 1145 AM. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4148 9471 4118 9471 4118 9425 4150 9425 JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:20 AM CDT, 9 hours 8 minutes earlier.
Area forecast discussion, Aug 20, 2:20 AM CDT, 9 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 220 AM CDT TUE AUG 20 2002 MAIN FOCUS THIS PACKAGE WILL BE COVERAGE/TIMING OF THUNDERSTORMS THROUGH THURSDAY. 06Z SFC ANALYSIS SHOWS NEARLY STATIONARY BOUNDARY ACROSS SOUTHERN MISSOURI...WITH ELEVATED CONVECTION ONGOING ACROSS SE NEBRASKA...SW IOWA...AND NRN MO. WL CONTINUE TO MONITOR STRONG TO SEVERE STORMS IN FAR SW IA FOR ADJUSTMENTS TO ZONES/GRIDS PRIOR TO ISSUANCE. MUCH OF IOWA STILL UNDER THE INFLUENCE OF SFC HIGH CENTERED IN NORTHERN WISCONSIN...WITH DEWPOINTS MAINLY IN THE 50S. GOOD MOISTURE LURKING NOT TOO FAR TO THE SOUTH...WITH UPPER 60 DPS IN CENTRAL MO AND NE KS. PER HPC MODEL DISCUSSION...META/AVN BOTH APPEAR TO HAVE PROBLEMS WITH SPURIOUS VORTS AND ASSOCIATED QUESTIONABLE QPF PLACEMENT. WITH LOW CONFIDENCE IN MODEL SOLUTIONS...WILL STAY CLOSE TO GOING FORECAST. WL HIGHLIGHT SOUTHERN AND WESTERN COUNTIES FOR LOW POPS TODAY...AND MAY PULL POPS FROM NORTHEAST. WL ALSO INTRODUCE A LOW POP FOR THURSDAY IN THE SOUTH AS BOUNDARY STALLS NEAR IA/MO BORDER. OTHERWISE...CURRENT TRENDS LOOK GOOD WITH THE BEST COVERAGE OF TSRA IN THE NORTH TONIGHT WITH POTENTIAL FOR MCS...AND WEDNESDAY IN THE NORTH/CENTRAL COUNTIES AS COLD FRONT SAGS THROUGH FA. TEMPERATURE GUIDANCE IS SIMILAR...AND ONLY MINOR TWEAKS PLANNED TODAY THROUGH THURSDAY. IN THE EXTENDED (FRI-MON)...THUNDERSTORMS ARE A GOOD BET FOR FRIDAY AS MEDIUM RANGE MODELS SWEEP COLD FRONT THROUGH FA. SFC HIGH WILL INFLUENCE AREA SATURDAY THROUGH MONDAY WITH DRY AND COOLER CONDITIONS. .DSM...NONE KINNEY
In the hours before
Special weather statement, Aug 20, 5:54 AM CDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 554 AM CDT TUE AUG 20 2002 .A THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP TONIGHT AND TRACK ACROSS SOUTHERN MINNESOTA AND NORTHERN IOWA. A FEW THUNDERSTORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. LOCAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE TONIGHT IN PARTS OF NORTH CENTRAL IOWA...BUT FLASH FLOODING IS NOT EXPECTED. A COLD FRONT WILL THEN MOVE THROUGH IOWA WEDNESDAY...PRODUCING MORE SHOWERS AND THUNDERSTORMS...A FEW OF WHICH COULD BE SEVERE MAINLY ALONG AND NORTH OF HIGHWAY 20. SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION. IAZ004>007-015>017-023>025-033>035-211100- CALHOUN-CERRO GORDO-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO- POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT- INCLUDING THE CITIES OF...ALGONA...ESTHERVILLE... FORT DODGE AND MASON CITY 554 AM CDT TUE AUG 20 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO NONE DAMAGING WINDS (58+ MPH) LOW TONIGHT AND WED LARGE HAIL (3/4+) LOW AFTERNOON FLASH FLOODING NONE * SPOTTER ACTIVATION OUTLOOK TODAY...NOT EXPECTED TONIGHT...LOW WEDNESDAY...LOW IAZ026>028-036>039-211100- BLACK HAWK-BREMER-BUTLER-FRANKLIN-GRUNDY-HAMILTON-HARDIN- INCLUDING THE CITIES OF...IOWA FALLS...WATERLOO... WAVERLY AND WEBSTER CITY 554 AM CDT TUE AUG 20 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO NONE DAMAGING WINDS (58+ MPH) LOW WEDNESDAY AFTERNOON LARGE HAIL (3/4+) LOW WEDNESDAY AFTERNOON FLASH FLOODING NONE * SPOTTER ACTIVATION OUTLOOK TODAY...NOT EXPECTED TONIGHT...NOT EXPECTED WEDNESDAY...LOW IAZ044>050-057>062-070>075-081>086-092>097-211100- ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE-CARROLL-CASS-CLARKE-CRAWFORD- DALLAS-DAVIS-DECATUR-GREENE-GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA- MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR- UNION-WAPELLO-WARREN-WAYNE- INCLUDING THE CITIES OF...AMES...ATLANTIC...BOONE...CARROLL... CENTERVILLE...CHARITON...CRESTON...DENISON...DES MOINES...GRINNELL... INDIANOLA...KNOXVILLE...LAMONI...MARSHALLTOWN...NEWTON...OSKALOOSA... OTTUMWA...PELLA AND PERRY 554 AM CDT TUE AUG 20 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO NONE DAMAGING WINDS (58+ MPH) LARGE HAIL (3/4+) FLASH FLOODING * SPOTTER ACTIVATION OUTLOOK TODAY...NOT EXPECTED TONIGHT...NOT EXPECTED WEDNESDAY...NOT EXPECTED * SCATTERED SHOWERS AND THUNDERSTORMS THIS MORNING COULD PRODUCE SOME SMALL HAIL...BUT ARE NOT EXPECTED TO BE SEVERE. ADDITIONAL THUNDERSTORMS THIS AFTERNOON THROUGH WEDNESDAY ARE ALSO EXPECTED TO STAY BELOW SEVERE LIMITS. KINNEY ------------------------------------------------------------------- FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/DMX/OUTLOOKS.SHTMLKEY (IN ALL LOWER CASE).
Local storm report, Aug 20, 9:46 AM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
946 AM CDT TUE AUG 20 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 AM 3 W AUDUBON IA 1 INCH HAIL
08/20/02 AUDUBON REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 11:10 AM CDT | Severe Thunderstorm Warning | DMX | Cass | 35 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.